I have been experiencing hair loss from Topamax. It was not as apparent when I had long hair as it was all in the comb and while I noticed it, I thought it was not too big of a deal. It doesn’t seem as excessive. Then I cut my hair quite a bit shorter. So in the shower, I notice just how many strands come out. It was just so much easier to tell. And when I comb my hair. And if I run my hands through my hair. And that was rather obvious. Given the normal hair loss is 100 strands per day. I have thick hair, but hair grows slowly, so I wondered how long my hair thickness was going to keep up with all this.
Now if you read the article above it suggests a few things to help. I can tell you the one thing that helped with me, but it could be more than one thing combined recently that did it. So I will say the few things I do as well.
So the one thing that made the tipping point difference was adding B12 to my vitamin regiment. At 600mgs. I had been trying it for fatigue, to be honest. Anyway, I had it in there at a smaller dosage and then I heard other people with FM try it at quite a bit more (1000). So I increased mine. And noticed an immediate change to the whole hair issue.
My mom said to take B12 with other B’s to make it more effective. So I have these mini vitamin mints catered to women’s health that has a lot of B’s in them. You can take up to 4 a day. I take about 3. And always 1 with my 3 100mg B12s. No idea if that makes a difference at all. And I added Biotin to the mix as well.
I also take mini mints of A and zinc. I just happen to have them and just happen to be quitting smoking, so mints are a great thing to take. That article mentions vit A so no idea if this is helping or not.
And 5000 IU of vitamin D (which is recommended by my doctor and neuro).
I also use organic shampoo with lavender and rosemary in it. I am allergic to regular shampoo. The chemical they put in there to make regular shampoo lather causes my scalp to itch with an insane constant reaction. Likely due to eczema. Some organic shampoos have it, so I have to read every label to eliminate them. I found a brand without it and it just so happens it has rosemary and lavender in it. I bet it is not as effective as what the article mentions, but maybe it helps. I bet it helps that I don’t have the insane allergic reaction anyway. So maybe switching to something with those ingredients would help. Along with the other treatments.
Also, I have hypothyroidism and apparently there is something about hypothyroidism and Topamax that seem to not go together. My levels are fine. But I did change when I took my medication. You are supposed to take it in the morning on an empty stomach. But I had been taking it at night as someone had told me it might help with sleep. So I was taking it with the Topamax, but I think it is possible they do not play well together. So I now take it in the morning again and the Topamax at night. Again, no idea if that plays a role. But I do think it plays a role with this symptom and even some of the side effects in the first place. The first time I was on Topamax I had only a few of the well-known side effects and wasn’t an issue at all… also didn’t have hypothyroidism. With hypothyroidism, I got a great deal more side effects. It is like it kicks up the thyroid. I got weight loss for sure, but it also seemed like it wasn’t going to stop. And hair loss. And palpitations at night.
Anyway, take a look at that article and see if there are things there you might want to try. It could be that some vitamins and minerals are the solutions to this problem. Also remember that with Topamax if you get the ‘tingling’ it is often a sign you need to increase your potassium, as it can affect that. I didn’t know that the first go around when it caused a great deal of that… this time none at all oddly and ironically my new neuro told me specifically to take potassium if I had that side effect. Wish they would suggest things about the hair loss because, damn, as a woman it is a freaky thing to experience. It makes you want to go off it right away. Well, for me, not like it is doing anything anyway, but if it Was, one would still reconsider it. I don’t think mine was as severe a reaction as some people can get but it was obvious and due to the Topamax, so it was affecting something.